Massachusetts, 2023

Strong Wind in Massachusetts, January 13, 2023

January 13, 2023 · NWS BOX · 1 event in 1 county or zone

A short wave trough in the Tennessee Valley helped intensify low pressure as it moved through PA, NY, and northern New England. Out ahead of this low, a strong SSW low level jet formed and as temperatures rose, some of the winds were able to break through the inversion and make it to the surface in southeastern MA overnight.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A short wave trough in the Tennessee Valley helped intensify low pressure as it moved through PA, NY, and northern New England. Out ahead of this low, a strong SSW low level jet formed and as temperatures rose, some of the winds were able to break through the inversion and make it to the surface in southeastern MA overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 13, 1:07 AM EST, 55 minutes earlier.

Area forecast discussion, Jan 13, 1:07 AM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
107 AM EST Fri Jan 13 2023

.SYNOPSIS...
Intensifying low pressure tracking across PA/NY into northern New
England, will bring showers with locally heavy rain tonight and
Friday morning to southern New England, along with mild and windy
conditions. The trailing cold front sweeps across the region Friday,
but then stalls just offshore Friday night. Temperatures trend more
seasonable for the weekend. Surface low pressure tracks from
the Carolina coast towards the bench mark for Sunday, which may
produce scattered rain and snow showers. A warming trend begins
Monday and continues through much of the week. Still plenty of
uncertainty surrounding surface features and precipitation.

&&

.NEAR TERM /THROUGH TODAY/...

1 AM Update...

Winds are about 10 kt below previous forecast across much of
southeast MA, RI, and across the Cape, and almost light an
variable across the interior. While we still anticipate winds to
come up as the LLJ peaks between 09-12Z, widespread wind
advisory level gusts above 40 kt are questionable. If we do not
see winds come up by 3-4AM, we will consider dropping the
advisory with the morning package as the core of the jet begins
to move out to sea after 12Z.

10 PM Update...

Moderate to heavy rain has overspread most of the region, with
the heaviest rain centered across SE MA/RI heading towards Cape
Cod. While most locations have warmed into the 40s to near 50F,
cold air remains trapped between the high terrain of western CT
and the CT River Valley. While this currently has no impact on
P-Type, it is worth mentioning temps are running behind the
current forecast in that region, thus, blended the forecast and
the HRRR with this update.

Winds are also behind the 8 ball, with gusts of 20-30 mph being
reported along the south coast, Cape, and Islands (in contrast
to the current forecast which calls for 30 KNOTS). Anticipating
that while winds are a bit subdued at this hour, they will
really start ramping up in the next 3 hours, thus, just
interpolated obs into the forecast overnight to show the
upward trend.

A few rumbles of thunder/flashes of lightning were reported to
our southwest, but current ENTLN 5 minute flash products show
little to no activity at this hour. With that said, the greatest
instability is currently centered over CT (with 100-250 J/kg
MUCAPE per current SPC Mesoanalysis), so it is possible that we
have a few rumbles redevelop over the next few hours.

7pm Update:

Widespread rain across SW New England as a warm front pushes
north. Still, can not rule out a rumble of thunder as lightning
has been detected over the waters south of Long Island. Using an
in-house tool, that line of showers arrive across southern New
England over the course of the next 30 to 90minutes. In addition,
temperatures are also rising this evening, KWST is already at
47F! Those temperatures will continue to rise overnight.

Did not make any changes to the near term forecast as the
previous forecast remains on track.

Please see the previous discussion below.

----------------------------------------------------------------

Highlights...

* Temps rising thru the 50s overnight in the coastal plain
* Showers with locally heavy rain after 8 pm
* SSW winds gusting up to 40-50 mph late tonight

Vigorous short wave moving across the TN valley late this afternoon
will impact SNE weather with widespread showers, locally heavy rain
and gusty SSW winds late tonight of 45-50 mph across southern RI
into southeast MA. As this short wave advects northeast, good height
falls at H7 & H85 yield a robust low level SSW jet of 60-70 kt,
traversing the south coast after 06z. Impressive jet dynamics yields
strong forcing for ascent and copious moisture advection, with PWATs
1+ inches. Thus, widespread showers after 00z or so, along with
embedded downpours from time to time. Low prob of isolated thunder
given marginal instability, as dew pts rise into the low 50s. Hi res
guidance indicates very strong low level thermal advection with
surface temps rising into the mid/upper 50s in the coastal plain
toward morning, including the Boston to Providence corridor. This
will ease the low level inversion and promote SSW winds in the warm
sector to gusts up to 40-50 mph at times, especially in heavier
downpours. There, we've hoisted a wind advisory for southern RI into
southeast MA, including Cape Cod and the Islands. Areas of fog
tonight, as warm front lifts slowly northward across the region.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM SATURDAY/...
350 PM update...

Friday...

Highlights...

* Very mild with highs in the mid/upper 50s
* Downpours & gusty winds in the morning

Showers with heavy downpours Fri morning, especially across RI and
eastern MA, where a broken fine line of low top convection is
possible. This will be in response to the nose of the low level jet
moving across the area. SSW wind gusts up to 40-50 mph possible
during the morning across south/central RI into southeast MA,
especially in heavy downpours. Storm total rainfall of 0.75 to 1.5
inches is likely, with heaviest amounts on the nose of the low level
jet across eastern CT/RI and southeast MA. Thus, could be a slow
morning commute. Although, it will be mild with daybreak temps in
the mid to upper 50s in the coastal plain, courtesy of low level SSW
jet. Dry slot moves across the area Fri afternoon, thus a drying
trend for the PM hours. Although remaining very mild, with frontal
passage not until late in the day or evening. Record highs are in
the low 60s, except 59 for BDL. Will probably fall just short, by
nonetheless, very mild. See climate section below for records.

Friday night...

Dry, post frontal, but front stalls offshore as mid/upper trough
evolves into a closed low along the Carolina coast, yielding SSW
flow along the coast. Mainly dry weather, but could have some
showers clip the outer Cape. Seasonably cold, with lows in the 20s
inland, 30-35 along/near coast. Becoming blustery overnight, with
increasing northerly winds.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
350 PM update...

Highlights...

* Temperatures trend more seasonable for the weekend. The greatest
  chance for sct'd rain or snow showers is Sunday, though confidence
  still remains low.

* A warming trend begins Monday and continues through much of the
  week. Still plenty of uncertainty surrounding surface features and
  precipitation.

Saturday through Sunday Night...

Overall a drier period of weather, but there are chances for light
precipitation as a broad area of low pressure meanders over the
southern waters. The area that has the greatest chance for sct'd
showers, snow/rain, would be areas east of I-95 with the most likely
areas being southeast MA, Cape Cod, and the Islands. As for
temperatures, the afternoon high for Saturday and Sunday are
noticeably colder than the previous days, but are between 3F and 5F
above the climatological norm.

Latest 12z guidance continues to show a mid-level ridge over the
North Atlantic Ocean, blocking a weak surface low pressure system
off the Carolina coast. Also, blocking the moisture from completely
exiting the New England area, trended more cloudy for Saturday
afternoon as a result. Aloft, the amplified 500mb trough is over the
eastern seaboard with shortwaves pivoting around it, which will help
to produce a few rain/snow showers. The highest PWATs are located
across southeast MA, Cape Cod, and the Islands, this would be the
area with the greatest risk of a sct'd shower.

The better chance for any rain/snow showers would arrive Sunday with
a surface low tracking towards the NNE, in the vicinity of the bench
mark, based of 12z ensembles. There is still a great deal of
uncertainty, the biggest question that remains, how close does the
low pass to southern New England? Given this period is four days
away, we will look at this probabilistically. ECMWF ensembles have an
area over Plymouth County with a 50-60 percent chance of exceeding
at least 1.0" of snow, 30-40 percent chance of exceeding 3.0", and
even a 10% chance of exceeding 6.0". As for the GFS ensembles, the
area with the greatest chance of snow is Cape Cod and Martha's
Vineyard with a 40-50 percent chance of exceeding 1.0" and 20-30
percent chance of exceeding 3.0". It's worth noting that these
probabilities have increased slightly since the 06z run.

In addition, temperature are marginal, sounding like a broken record
over here. For example, looking at a forecast sounding for KPYM,
there is a warm nose from 900mb to 700mb, with an above 0C layer
from 850mb to 750mb. As you can imagine, this part of the forecast
is not one to lock in. You are going to want to come back and check
the latest over the coming days.

For this forecast, kept chance -SN and -RA in an area along I-95 and
points east, Cape Ann, Boston Metro, Providence Metro, Cape Cod, and
the Island.

Early next week:

Forecast confidence diminishes into early next week. There is some
agreement in high pressure being in place, allowing for a dry day on
Monday. Beyond that, models are not in great agreement with a
potentially retrograding surface low over the Gulf of Maine. Because
of how low confidence is during this period, did not spend too much
time nitpicking.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

06z update...

Friday... Moderate confidence

Increasing SSW winds through 12Z with strongest winds
across RI and eastern MA, with gusts up to 35 kt. Isolated gusts
to 40kt possible. LLWS will continue to be an issue this morning
with strong 55-65kt jet between 2-3k ft. Primarily IFR/LIFR
inland, with MVFR/VFR expected along the coast. A lull in heavy
precipitation is expected during the pre dawn hours before heavy
rain returns between 12-18Z west to east. Burst of heavy rain
will be short lived as it persists for an hour or two at each
terminal, coming to an end between 14-20Z; again from west to
east. Cigs will deteriorate to IFR in bands of heavy rain before
improving to MVFR as rain comes to an end. Winds will also
shift to the W/NW behind departing rain as gusts diminish
through the day; gusting less than 15-20kt at all terminals by
00Z. Low end VFR possible late Friday evening at western
terminals.

Friday night...high confidence.

VFR cloud bases and dry, with the exception of IFR/MVFR cigs
across extreme SE MA, the Cape, and Islands where showers
linger through the early evening. Winds NW gusting between 5-15
kt.

Saturday... high confidence.

VFR north and west of the I-95 corridor, MVFR south and east as
low pressure out to sea backs clouds in from the east. Isolated
rain showers possible in areas of MVFR. N/NW winds gusting 10-15
during the morning hours to 20-30kt by 00Z Sunday.

VFR KBOS Terminal...High Confidence in TAF trends, lower in
exact details and precise timing.

MVFR deteriorating to IFR in heavier rain showers through
midday. Cigs improve to MVFR behind departing rain shield
between 17-20Z. SSW winds gusting to 30 kt this morning will
gradually diminish as strong LLJ moves out to sea. Winds shift
to the NW as shower activity comes to an end. Gusts overnight
generally 10-15 kt.

LLWS 02z-12z Fri with low level SSW jet of 50-60 kt at 3 kft moving
across southeast MA. We will have to watch potential broken line
of heavy rain showers with gusty winds 07z-14z Fri.

KBDL Terminal...High Confidence in TAF trends, lower in exact
details and precise timing. IFR gradually improving to MVFR and
possibly low end VFR by Friday evening as rain showers come to
an end between 12-15Z. SSW shift to NW behind departing rain
shield.

Outlook /Saturday Night through Tuesday/...

Saturday Night: Mainly VFR, with local MVFR possible. Windy
with gusts up to 35 kt. Slight chance SHSN.

Sunday: VFR. Strong winds with local gusts up to 40 kt. Chance
SHSN, chance SHRA.

Sunday Night: VFR. Windy with gusts up to 35 kt.

Martin Luther King Jr Day through Monday Night: VFR. Breezy.

Tuesday: VFR. Slight chance SHRA, slight chance FZRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

00z update...

Tonight...intensifying low pressure moves from PA/NY into northern
New England. SE winds this evening, becoming SSW after midnight and
increasing to 25-35 kt. Vsby limited in showers and fog, with
locally heavy rain.

Friday...Low pressure moves across northern New England, with strong
SSW winds 25-35 kt continuing in the morning, then easing and
shifting to the SW. Showers and fog will limit vsby, but improving
with the wind shift. Heavy showers with locally stronger winds
possible in the morning.

Friday night...cold front enters the waters in the evening, then
stalls offshore. Increasing north winds develop. Showers offshore,
dry near shore.

Outlook /Saturday Night through Tuesday/...

Saturday Night: Strong winds with gusts up to 35 kt. Rough seas
up to 13 ft. Chance of rain showers, slight chance of snow
showers.

Sunday: Moderate risk for gale force winds with gusts up to
35 kt. Rough seas up to 14 ft. Chance of rain showers, chance
of snow showers.

Sunday Night: Strong winds with gusts up to 30 kt. Rough seas
up to 13 ft. Slight chance of rain showers.

Martin Luther King Jr Day: Moderate risk for Small Craft
Advisory winds with gusts up to 30 kt. Rough seas up to 11 ft.

Monday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas.

Tuesday: Winds less than 25 kt. Seas up to 5 ft. Slight chance
of rain showers.

&&

.CLIMATE...
Record Highs for January 13th:

BOS: 63F - 1932
ORH: 62F - 1932
PVD: 63F - 2018
BDL: 59F - 2018

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Advisory until 2 PM EST this afternoon for MAZ017>024.
RI...Wind Advisory until 2 PM EST this afternoon for RIZ002-004>008.
MARINE...Gale Warning until noon EST today for ANZ230.
     Gale Warning until 4 PM EST this afternoon for ANZ231>235-237-
     250-251-254>256.
     Gale Warning until 1 PM EST this afternoon for ANZ236.

&&

SYNOPSIS...Belk/KS
NEAR TERM...KS
SHORT TERM...KS
LONG TERM...Belk
AVIATION...Belk/KS
MARINE...Belk/KS
CLIMATE...
Hazardous weather outlook, Jan 12, 4:08 PM EST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
408 PM EST Thu Jan 12 2023

CTZ002>004-MAZ005>007-009>016-RIZ001-003-132115-
Hartford CT-Tolland CT-Windham CT-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northwest Providence RI-Western Kent RI-
408 PM EST Thu Jan 12 2023

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
western Massachusetts and northern Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ017>024-RIZ002-004>008-132115-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Southeast Providence RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
408 PM EST Thu Jan 12 2023

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 PM EST
FRIDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>235-237-250-251-254>256-132115-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
408 PM EST Thu Jan 12 2023

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 PM EST
FRIDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ236-132115-
Narragansett Bay-
408 PM EST Thu Jan 12 2023

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST
FRIDAY...

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-132115-
Boston Harbor-
408 PM EST Thu Jan 12 2023

...GALE WARNING IN EFFECT FROM 3 AM TO NOON EST FRIDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ002>004-008-026-132115-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Western Hampshire MA-Northern Middlesex MA-
408 PM EST Thu Jan 12 2023

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts and western Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Northern Bristol

When
January 13, 2:02 AM EST to 6:00 AM EST
Where
Northern Bristol forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

In Berkley at 202 AM EST, a large tree was down on Myricks Street. In Taunton at 345 AM EST, a tree was down on Norton Avenue near Jeffrey Lane. In North Easton at 6 AM, a tree was down on Sheridan Street.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2023Every state in 2023This day in weather historyWarnings in Massachusetts, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068796.